Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 40, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2002, 10:59 PM EDT for Carter County, Johnson County, Tennessee. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 10:59 PM EDT (02:59 UTC)
- Expired
- May 1, 2002, 11:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Carter County, TN, Johnson County, TN
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 11:18 PM EDT | Thunderstorm Wind | Elizabethton, TN | |
| May 1, 11:18 PM EDT | Hail 0.75 | Mountain City, TN | |
| May 1, 11:18 PM EDT | Tornado F1 | Unaka, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:00 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 020259
SVRMRX
TNC019-091-020345-
/NEW.KMRX.SV.W.0058.020258-020345/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 PM EDT WED MAY 1 2002
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE
JOHNSON COUNTY IN EAST TENNESSEE
* UNTIL 1145 PM EDT
* AT 1047 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTHWEST OF SADIE...OR NEAR BRISTOL
TN...MOVING SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHADY VALLEY AROUND 1105 PM EDT
NEVA AROUND 1110 PM EDT
MOUNTAIN CITY AROUND 1115 PM EDT
TRADE AROUND 1120 PM EDT
JUST BEFORE 11 PM...GOLF BALL SIZED HAIL WAS REPORTED WITH THIS
STORM IN THE CITY OF BRISTOL.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
AND DAMAGE CHIMNEYS AND TV ANTENNAS.
DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
GOLFBALLS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.
$$
LAT...LON 3661 8182 3650 8200 3638 8230 3622 8196
3634 8182 3634 8173 3661 8167What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 8:55 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 1, 8:55 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 855 PM EDT WED MAY 1 2002 CURRENT SURFACE ANALYSIS INDICATES A WARM FRONT LOCATED ACROSS THE OHIO VALLEY...STRETCHING SOUTHEAST ALONG EASTERN KY INTO SOUTHWEST VA. SEVERE SUPERCELL TSTORMS CONTINUE TO MOVE SOUTHEAST ACROSS EASTERN KY...GENERALLY AHEAD OF THIS WARM FRONT. NUMEROUS REPORTS OF EXTREMELY LARGE HAIL (UP TO SOFTBALL SIZE HAIL) AND DAMAGING WINDS HAVE OCCURRED WITH THIS SUPERCELL. AIRMASS ACROSS SOUTHWEST VA AND NORTHEAST TN REMAINS UNSTABLE...SO EXPECT THESE STORMS TO REMAIN SEVERE FOR THE NEXT FEW HOURS AS THEY CONTINUE TO MOVE SOUTHEAST TOWARD THE SOUTHWEST VA AND NORTHEAST TN AREAS. OTHERWISE...THINK THAT THE CHANCES FOR SHOWERS AND TSTORMS ACROSS THE REST OF THE FORECAST AREA SHOULD BE CLOSER TOWARDS DAYBREAK...AS A COLD FRONT OVER THE MS VALLEY MOVES CLOSER TO THE FORECAST AREA. WILL UPDATE THIS EVENING TO MENTION AFTER MIDNIGHT WORDING FOR CENTRAL AND SOUTHERN ZONES OF THE FORECAST AREA. .MRX... NC...NONE. TN...NONE. VA...NONE. DMG
In the hours before
Local storm report, May 1, 10:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1023 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM BIG STONE GAP VA 1.75 INCH HAIL
05/01/02 WISE REPORTED BY
SPOTTERS
DAELocal storm report, May 1, 10:36 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1036 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1032 PM BRISTOL VA .88 INCH HAIL
05/01/02 CITY OF BRISTOL REPORTED BY
SPOTTERS
DAELocal storm report, May 1, 10:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1044 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 PM HILTONS VA .75 INCH HAIL
05/01/02 SCOTT REPORTED BY SPOTTERS.
DAELocal storm report, May 1, 10:51 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1051 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM BRISTOL TN .75 INCH HAIL
05/01/02 SULLIVAN REPORTED BY SPOTTERS.
DAELocal storm report, May 1, 10:54 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1054 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1054 PM BRISTOL TN 1.00 INCH HAIL
05/01/02 SULLIVAN REPORTED BY SPOTTERS.
DAELocal storm report, May 1, 10:56 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1056 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 PM BRISTOL TN 1.75 INCH HAIL
05/01/02 SULLIVAN REPORTED BY SPOTTERS.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 10:27 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 48 min |
| May 2, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 52 min |
| May 2, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 49 min |
| May 2, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 41 min |
| May 2, 6:27 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 48 min |
| May 2, 6:40 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 50 min |
| May 2, 7:14 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 46 min |
| May 2, 7:17 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 43 min |
| May 2, 7:18 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Monroe | 57 min |
| May 2, 7:30 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 45 min |
| May 2, 7:40 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 50 min |
| May 2, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.